I am not sure but here is my opinion and from my own experiences: I think that when your meds are at optimium level you will then have a "normal metabolism" In other words if being hypo caused you to gain weight (and it does) then being at optimium will help you lose the weight that you gained no more no less. using myself as a example here go's: I normally weigh 103 my thyroid hormones were at optimium level for me (thats me without thyroid cancer history, mind you) My Doc lowered my synthroid which in turn made me hypo after about one year of this my weight increased by 20 lbs (For ref my TSH was 7.9) The Doc then raised my dose and the lbs are coming off, but slowly the same way they went on. Now because I had thyroid cancer my TSH has to be kept very low below .10 and to me that is hyper, from past experience I know that this will eventually put my weight down too low at about 97 lbs. When my TSH is that low I am always hungry and eat like a pig and can not gain weight. I hate the whole thing because I like the weight I am at when hypo and hate to lose it but what can I do? Well hope this did not confuse you more. Good luck.